Kansas, 2003

Hail in Kansas, September 9, 2003

September 9, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 1:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 9, 1:40 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE SEP 9 2003

.DISCUSSION...
MAIN UPPER TROUGH TO OUR WEST WILL EJECT A SHORT WAVE TROUGH
NORTHEASTWARD ACROSS COLORADO AND WESTERN KANSAS OVERNIGHT.  CURRENT
THINKING IS THAT THE NORTHWESTERN PORTION OF OUR FORECAST AREA HAS
THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS TONIGHT...WITH LESS
POTENTIAL ACROSS THE SOUTHEAST.  MODELS ARE FORECASTING A 700 MB
THETAE RIDGE RUNNING FROM GOVE COUNTY NORTHWESTWARD THIS
AFTERNOON...WHICH WOULD SERVE AS A SECOND AXIS OF THUNDERSTORMS...
BUT THIS FEATURE APPEARS TO BE THWARTED BY THICK CIRRUS EMANATING
FROM CONVECTION ACROSS COLORADO. BOTTOM LINE IS THAT CURRENT
CONVECTION DEVELOPING OVER EXTREME SOUTHWEST KANSAS WILL REMAIN JUST
SOUTHEAST OF OUR AREA DUE TO THICK CIRRUS OVERHEAD.

WEDNESDAY MORNING WILL BE MOST LIKELY DOWN TIME FOR ANY CONVECTION
POSSIBILITIES WITH CHANCES INCREASING TOWARD LATE AFTERNOON. AT THAT
TIME...THE COMBINATION OF SURFACE HEATING...APPROACH OF LEFT FRONT
QUADRANT OF STRONG UPPER JET...AND SURFACE BOUNDARY WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR THUNDERSTORMS LATE WEDNESDAY
AFTERNOON...AND ESPECIALLY DURING THE EVENING HOURS. THIS SHOULD BE
OUR BEST SHOT AT PRECIPITATION WITH THIS SYSTEM.

ON THURSDAY...COLD TEMPERATURES ALOFT AND SOME SURFACE HEATING
BEHIND COLD FRONT WILL GIVE A SMALL CHANCE OF SOME LIGHT SHOWER
ACTIVITY...BUT COVERAGE AND AMOUNTS SHOULD NOT BE IMPRESSIVE.
THURSDAY NIGHT AND FRIDAY LOOK DRY.

NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL BE WITH POSITIVE TILT
UPPER TROUGH SETTLING SOUTH FRIDAY NIGHT AND SATURDAY. UPPER
DYNAMICS WILL BE WELL BEHIND SURFACE COLD FRONT WHICH PUSHES THROUGH
FRIDAY NIGHT.  HOWEVER...INSTABILITY ALOFT ABOVE COLDER SURFACE AIR
WILL BE AVAILABLE FOR SOME SCATTERED SHOWERS AND POSSIBLE
THUNDERSTORMS.  MUCH COOLER AIR WILL OVERSPREAD THE REGION SATURDAY
AND SUNDAY AND HAVE LOWERED TEMPERATURES THIS WEEKEND TO HIGHS IN
THE UPPER 60S AND LOWS IN THE 40S.

THE COLD SURFACE HIGH PRESSURE AREA WILL MOVE EAST STARTING SUNDAY
NIGHT...WITH MONDAY AND TUESDAY BRINGING A DECENT WARMUP UNDER
MOSTLY CLEAR SKIES.  TEMPERATURES WILL REBOUND TO THE 75 TO 80 RANGE
FOR DAYS 6 AND 7.

.GLD...WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
KS...NONE.
NE...NONE.

DLF
Hazardous weather outlook, Sep 9, 9:35 AM MST, 5 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL INCREASE ON SOUTHEAST WINDS MOVING INTO A TROUGH OF
LOW PRESSURE OVER EASTERN COLORADO THIS AFTERNOON. AS TEMPERATURES
RISE INTO THE LOWER TO MID 80S THIS AFTERNOON... THUNDERSTORMS
SHOULD DEVELOP NEAR THIS TROUGH AND DRYLINE IN EASTERN COLORADO.
THESE STORMS WILL GENERALLY MOVE NORTHEAST AS A DISTURBANCE ALOFT
PASSES OVER THE REGION. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE
NORTHEAST OUT OF SOUTHERN COLROADO THIS EVENING. THIS DISTURBANCE
SHOULD INTENSIFY THESE THUNDERSTORMS BY LATE AFTERNOON OVER EASTERN
COLORADO AND THEN SPREAD EASTWARD. A FEW OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS OVER THE TRI STATE
AREA. THERE WILL BE ENOUGH WIND SHEAR SO THAT AN ISOLATED TORNADO OR
TWO CANNOT BE RULED OUT ESPECIALLY ALONG AND EAST OF A MCCOOK
NEBRASKA TO TRIBUNE KANSAS LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS CONTINUES WEDNESDAY WITH A RATHER
STRONG UPPER LEVEL DISTURBANCE MOVING INTO THE LATE WEDNESDAY
AFTERNOON. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME SEVERE
WEDNESDAY AFTERNOON AND EVENING AS THE UPPER SYSTEM AND SURFACE COLD
FRONT MOVE THROUGH. DRIER AND COOLER AIR WILL MOVE INTO THE AREA
DURING THE DAY THURSDAY AND FRIDAY BEFORE ANOTHER CHANCE OF
THUNDERSTORMS RETURNS NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT.

LAMMERS

The radar

The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gove

When
September 9, 3:00 PM MST
Where
Gove County, 4 mi W of Gove
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.950, -100.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368722.